The Edwards–Wilkinson Limit of the Random Heat Equation in Dimensions Three and Higher

  • Yu Gu
  • Lenya Ryzhik
  • Ofer Zeitouni


We consider the heat equation with a multiplicative Gaussian potential in dimensions d ≥ 3. We show that the renormalized solution converges to the solution of a deterministic diffusion equation with an effective diffusivity. We also prove that the renormalized large scale random fluctuations are described by the Edwards–Wilkinson model, that is, the stochastic heat equation (SHE) with additive white noise, with an effective variance.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alberts T., Khanin K., Quastel J.: The intermediate disorder regime for directed polymers in dimension 1 + 1. Ann. Probab. 42, 1212–1256 (2014)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Amir G., Corwin I., Quastel J.: Probability distribution of the free energy of the continuum directed random polymer in 1+1 dimensions. Commun. Pure Appl. Math. 64, 466–537 (2011)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Bertini L., Giacomin G.: Stochastic Burgers and KPZ equations from particle systems. Commun. Math. Phys. 183, 571–607 (1997)ADSMathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Betz V., Spohn H.: A central limit theorem for Gibbs measures relative to Brownian motion. Probab. Theory Relat. Fields 131, 459–478 (2005)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Billingsley P.: Convergence of Probability Measures. Academic Press, Cambridge (1999)CrossRefMATHGoogle Scholar
  6. 6.
    Bolthausen E.: A note on the diffusion of directed polymers in a random environment. Commun. Math. Phys. 123, 529–534 (1989)ADSMathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Caravenna F., Sun R., Zygouras N.: Universality in marginally relevant disordered systems. Ann. Appl. Probab. 27, 3050–3112 (2017)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Chandra A., Shen H.: Moment bounds for SPDEs with non-Gaussian fields and application to the Wong–Zakai problem. Electron. J. Probab. 22, 68 (2017)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Comets, F.: Directed polymers in random environments, Lecture Notes in Mathematics, vol. 2175, Springer, Cham, 2017, Lecture notes from the 46th Probability Summer School held in Saint-Flour, (2016)Google Scholar
  10. 10.
    Comets F., Liu Q.: Rate of convergence for polymers in a weak disorder. J. Math. Anal. Appl. 455, 312–335 (2017)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Dautray R., Lions, J.-L.: Mathematical Analysis and Numerical Methods in Science and Technology. Volume 3: Spectral Theory and Applicaitons, Springer, (1990)Google Scholar
  12. 12.
    Feng, Z. S.: Rescaled Directed Random Polymer in Random Environment in Dimension 1+ 2, Ph.D. thesis, University of Toronto (Canada), (2016)Google Scholar
  13. 13.
    Gu Y., Bal G.: Homogenization of parabolic equations with large time-dependent random potential. Stoch. Proc. Appl. 125, 91–115 (2015)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Gu, Y., Tsai, L.-C.: Another look into the Wong–Zakai theorem for stochastic heat equation, arXiv preprint arXiv:1801.09164, (2018)
  15. 15.
    Gubinelli M.: Gibbs measures for self-interacting Wiener paths. Markov Proc. Relat. Fields 12, 747–766 (2006)MathSciNetMATHGoogle Scholar
  16. 16.
    Gubinelli, M., Imkeller, P., Perkowski, N.: Paracontrolled distributions and singular PDEs, In: Forum of Mathematics, Pi, vol. 3, Cambridge University Press, p. e6. (2015)Google Scholar
  17. 17.
    Hairer M.: Solving the KPZ equation. Ann. Math. 178, 559–664 (2013)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Hairer M.: A theory of regularity structures. Invent. Math. 198, 269–504 (2014)ADSMathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Hairer M., Labbé C.: Multiplicative stochastic heat equations on the whole space. J. Eur. Math. Soc. 20, 1005–1054 (2018)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Hairer M., Pardoux É.: A Wong–Zakai theorem for stochastic PDEs. J. Math. Soc. Jpn. 67, 1551–1604 (2015)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Hu Y., Nualart D.: Stochastic integral representation of the L 2 modulus of continuity of Brownian local time and a central limit theorem. Electron. Commun. Probab. 14, 529–539 (2009)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Hu Y., Nualart D., Song J.: Integral representation of renormalized self-intersection local times. J. Funct. Anal. 255, 2507–2532 (2008)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Imbrie J. Z., Spencer T.: Diffusion of directed polymers in a random environment. J. Stat. Phys. 52, 609–626 (1988)ADSMathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Kupiainen, A.: Renormalization group and stochastic PDEs, In: Annales Henri Poincaré, vol. 17, Springer, pp. 497–535. (2016)Google Scholar
  25. 25.
    Magnen J., Unterberger J.: The Scaling Limit of the KPZ Equation in Space Dimension 3 and Higher. J. Stat. Phys. 171, 543–598 (2018)ADSMathSciNetCrossRefGoogle Scholar
  26. 26.
    Mukherjee, C.: A central limit theorem for the annealed path measures for the stochastic heat equation and the continuous directed polymer in d ≥ 3, arXiv preprint arXiv:1706.09345, (2017)
  27. 27.
    Mukherjee, C., Shamov, A., Zeitouni, O.: Weak and strong disorder for the stochastic heat equation and continuous directed polymers in d ≥ 3. Electr. Commun. Probab. 21 (2016)Google Scholar
  28. 28.
    Otto, F., Weber, H.: Quasilinear SPDEs via rough paths, arXiv preprint arXiv:1605.09744, (2016)
  29. 29.
    Stone C.: A local limit theorem for nonlattice multi-dimensional distribution functions. Ann. Math. Stat. 36, 546–551 (1965)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Carnegie Mellon UniversityPittsburghUSA
  2. 2.Stanford UniversityStanfordUSA
  3. 3.Weizmann Institute of ScienceRehovotIsrael

Personalised recommendations